By David Fawcett, Ph.D., L.C.S.W. From TheBody.com
October 23, 2015
7. Maintain a Healthy Support System
Medications alone are inadequate to live a healthy life with HIV. It is essential that a support system be developed that complements medical interventions. Being connected to others at various levels of intimacy, including one's spouse or partner, family, friends and community, is vital to help you maneuver through the various emotions, frustrations and victories that are experienced by someone living with HIV. Work to maintain that social connectedness and eradicate any shame or stigma that separates you from others. Share your experience and volunteer your time. Both you and your community will benefit.
David Fawcett, Ph.D., L.C.S.W., is a substance abuse expert, certified sex therapist and clinical hypnotherapist in private practice in Ft. Lauderdale, Florida. He is the author of Lust, Men, and Meth: A Gay Man's Guide to Sex and Recovery.
Comment by: PRINCE
Thu., Feb. 4, 2016 at 8:09 pm UTC
I HAVE BEEN HIV+ FOR WELL OVER 18YRS(QUITE SURE LONGER AND DIDN'T KNOW IT). MY HEART/BEST FRIEND & PRIMARY CARE PHYSICIAN INFORMED ME OF MY STATUS AND TOOK REALLY GOOD CARE OF ME(NATURALLY WITH HERBS, VITAMINS AND MEDICATIONS). I TOTALLY AVOIDED THOSE FIRST STAGE HIV MEDS LIKE THE PLAGUE!!!! NOT ROCKET SCIENCE HERE, BUT THAT STUFF WAS WORSE THAN THE DISEASE! TOOK IT ONCE AND WAS LIKE AWWW HELL NO! I WAS ALWAYS EXTREMELY FIT, THANK GOD FOR WEIGHT LIFTING (EXTREMELY HIGH REPS, CARDIO, AND TREMENDOUS ON-POINT VITAMIN AND WATER INTAKE) I REMAINED AND AM VERY HEALTHY(THANK YOU GOD)TILL THIS VERY DAY. SHINGLES WAS THE ONLY ISSUE THAT I HAVE EVER HAD. RETIRED MILITARY, FORMER SMOKER(CIGARETTES AND EVERYTHING YOU COULD PUT IN A PIPE) OF 30+ YRS PLUS. I LOVED TO DRINK VODKA AND 151 RUM FOR ALMOST AS LONG AS I SMOKED. WENT TO REHAB FOR CRACK ADDICTION AND STOPPED EVERYTHING! CIGARETTES WERE PERMITTED, BUT I SAID "NO" AND QUIT EVERYTHING, CIGS INCLUDED. MEDS WERE MORE TOLERABLE WHEN I STARTED(KALETRA & TRUVADA)HAD THAT DIARRHEA ISSUE BUT YOU LEARN AND MANAGE YOU DIET QUICKLY(YOU BETTER! THIS STUFF WILL GIVE YOU PROJECTILE DIARRHEA WITHOUT WARNING IF YOU DON'T!). I LOOK GREAT FEEL AMAZING AND EXTREMELY GRATEFUL FOR THE MEDS THAT ARE AFFORDED TO ME AND MY FRIENDS, SOME WHO WERE AT DEATH'S DOOR, ARE VERY ALIVE AND DOING WELL. THE MEDS ARE GODS MIRACLE HEALING THREW SCIENCE. I HAVE WITNESSED THAT FIRST HAND! I'M A FIRM BELIEVER IN PREVENTIVE MAINTENANCE, KEEP IT(YOUR BODY) TUNED UP AND DO THE RIGHT THING(S). YOU GOTTA HAVE A MADE UP MIND, GET EDUCATED AND A DEFINITE LIFESTYLE CHANGE. THIS IS A GREAT AND POWERFUL ARTICLE. THANK YOU.
Comment by: Samantha Bluebird-Hale
Tue., Dec. 22, 2015 at 2:46 pm UTC
Thank you for sharing these articles. I have not disclosed my status to many. Not even my family. I told a friend who in turn told her friend and family who in turn told me they knew, even though I didn't tell them..that hurt but also helped me. I have been very depressed, and my husband has been great support for me including making sure I take my meds on my bad days. This article on this website has helped me more than the clinic and organization that is aiding us. Thank you
Comment by: ScotCharles
Mon., Sep. 22, 2014 at 1:20 pm UTC
What a bunch of blowing smoke up your ass crap. I don't know how long you've been on meds; but, the longer you take them the worse the side effects are. After a while, you quit taking one drug because the side effects become unbearable only to begin another whose side effects after years become unbearable. I know your article is about beginnings; but, you should include that meds are a decades long proposition with severe long term consequences. I've been on meds 21 years, HIV+ 31 years and have had full blown AIDS
Comment by: Ed
Mon., Jul. 14, 2014 at 5:30 pm UTC
i would like to make it clear that taking Truvada was explained by my HIV MD as the benefits outway the risks. in any event i found myself in stg #5 ESRD in sep 2014. quite the surprise after being pos for over 26yrs. i am presently on hemodialysis 3x/wk and am on cleve clinic's "waiting list". My local county hosp will not list me stating "lung Disease". it is of my opinion that they infrequently do HIV pt. listings, but they fall back on the "lung" issue inspite of getting 2 letters from pulmonologists saying i was at low risk and of course i could always apply elsewhere. the vice pres of Pt. Advocacy is also the risk mgt and come to find out she is one of the hosp atty's. a def conflict of interest. can anyone help me to challenge them? there stats indicate a low % of HIV pt's being listed. any help would be appreciated. ty
Comment by: Celestina
Wed., Nov. 27, 2013 at 3:13 pm UTC
Cd4 drops no sign of sickness at all,the last i did the test it was 605 but now 517 why is it so,does it mean my body is forming resistance to the drugs or what?
Comment by: Geraldine
Wed., Nov. 6, 2013 at 4:58 am UTC
Hiv is going round in Nigeria , somone u know got HIV at the age of 14 years and he doesnt know how he got it but he has vowed to share it as much as he can because he is angry that he got it and cant explian how.AHF should please focus on Nigeria before his likes will share it everywhere. Serious advocacy testing etc is required please
Comment by: Ditto
Thu., Oct. 24, 2013 at 11:25 pm UTC
Always astonishing to me how when it comes to PrEP, all concerns are brushed aside. If you have the misfortune to actually seroconvert, the conversation changes. We start hearing "Whoah, hold your horses. Are you sure you're not a drug addict? Do you really think you're prepared to take one, maybe three pills EVER DAY? Is anybody checking to make sure you're really taking your pills? We think you can stand to be a little sicker, so maybe you should wait". Maybe newly diagnosed would do better to tell their providers that they're negative and can't be bothered to wear a rubber to save their life. "I need this to live" just doesn't seem to hold any sway with the medical community these days. Or is it that having the misfortune to produce antibodies fundamentally alters out view of what people are capable of?
Comment by: steve
Wed., Oct. 9, 2013 at 11:32 pm UTC
Wow! Kind of sensationalized scaremongering there dude! I was diagnosed 1/13 CDC staging C2, started Stribild 2/13. The first week on meds was hell, linear progression to no big deal by week 4. 2 log fall in 30 days, 5 months to undetectable. Cd 4 normal range now >500 and 30% and improving. All in all no f*ucking deal, no side effects. Take my pill every morning (100% cART complaint is the key!) and give it a kiss and blessing for making my life 100% normal again :) Stop perpetuating the stigma please and lets just get on with living our wonderful but all too short lives :)
Comment by: joe
Sat., Nov. 23, 2013 at 4:33 pm UTC Thanks for your up lifting advice
Comment by: George
Fri., Aug. 12, 2016 at 8:31 pm UTC Thank you,
Fawcett seems to enjoy Shaming (check out his book on gay men and meth...geesshhh...just not my thing and have heard it 100 times before. Bottom line is take your meds if your inclined and make the best of it.
Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in Internet search results. Be careful when providing personal information! Before adding your comment, please read TheBody.com's Comment Policy.)
The content on this page is free of advertiser influence and was produced by our editorial team. See our advertising policy.
The Body is a service of Remedy Health Media, LLC, 750 3rd Avenue, 6th Floor, New York, NY 10017. The Body and its logos are trademarks of Remedy Health Media, LLC, and its subsidiaries, which owns the copyright of The Body's homepage, topic pages, page designs and HTML code. General Disclaimer: The Body is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through The Body should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.